post-heart cath pain

  1. 0 I had a new admit last night...30 something year old who had a heart cath in mid december. He was admitted with pain in his lower extremities (intractable). I remember hearing a physician saying once that it is common to have like referred pain in the extremities after a heart cath..but this seems excessive for a heart cath 2 or 3 weeks. He was getting 1 mg dilaudid q2 hours..called and got it bumped up to 2 mg..then the doc was sick of us calling and wrote for toradol 15 q 6 hours
    anyone give me some insight? is this just a weird phenomena?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Visit  evans_c1 profile page

    About evans_c1

    From 'Southern Ohio'; 31 Years Old; Joined Jun '05; Posts: 123; Likes: 1.

    18 Comments so far...

  4. Visit  mamason profile page
    0
    I would look for hematoma, pedal pulse, and discoloration of lower extremities and also sensation of lower extremeties. Usually, if this is a complaint of a pt, then, vascular is called and they run some tests to see if there is adequate blood flow to the lower extremities. It could be a number of things causing this pt's pain and it may not have anything to do with the previous cardiac cath. Just my thoughts.
  5. Visit  jmgrn65 profile page
    0
    my first thought is a pseudo aneursym. US of groing and le will determine it.
  6. Visit  jmgrn65 profile page
    0
    pseudoaneurysm, also known as a false aneurysm, is an outpouching of a blood vessel, involving a defect in the 2 innermost layer (tunica intima and media) with continuity of the outermost layer (adventia). alternatively, all three layers are damaged and the bleeding is contained by a blood clot or surrounding structures. given the increase in invasive cardiac procedures, damage to all three layers is the more common source of pseudoaneurysm.femoral pseudoaneurysms may complicate up to 8% of vascular interventional procedures. small pseudoaneurysms can spontaneously clot, while others need definitive treatment. surgery is considered the gold-standard treatment, although is not without risk in patients with severe cardiovascular disease. less invasive treatment options, such as duplex ultrasound-guided compression and percutaneous thrombin injection are available, however, evidence of their efficacy is somewhat limited. wikiepedia
    they said it better than i can explaine it.
  7. Visit  evans_c1 profile page
    0
    very informative..however, note that I said extremities..not just one leg. he c/o pain in legs, arms, elbows. I think the replies are interesting tho. never heard of that before. I am just perplexed by his extreme pain...possibly a dependency issue? I'm not one to judge..hedid report a lot of relief after the toradol injection tho.
  8. Visit  mamason profile page
    0
    Possible the pain issue has nothing to do with the cath procedure? As you stated, could be a dependency issue. I've never encountered anything like that with a pt after cath procedure. Pain at the groin site, yes, some spasms after angioplasty, but, not "all over pain" like that. I'm interested if anyone has any other input with this. Could be some other underlying issue that is causing the pain.
  9. Visit  Bluehair profile page
    0
    I have never seen anything like that after any sort of angiogram (cardiac cath, peripheral cath, etc.) either. Not sure it is related? I'm curious, what has his activity level been post-cath. Has he been back to his normal activity level or lying about more? General aching, etc. does sound more like something un-related to a cath done 2 weeks ago or more. Toradol is an NSAID, so sounds like more of some sort of inflammatory process going on. If that worked better than Dilaudid than I would guess it is not quite as likely to be drug seeking behavior. Sounds like a Rheumatology consult might be in order.
    I would love to hear how this turns out!
  10. Visit  SoulShine75 profile page
    0
    I hope he doesn't have DVT or something caused by the cath. Sounds like that should be followed up on immediately. Also, I believe that a cardiac cath can cause arrhythmias as well.
  11. Visit  nurturing_angel profile page
    0
    I have had 4 cardiac caths in the past 2-3 years and I suffered severe pain in my right leg for almost a month following the last one. At first my cardiologist thought I had a psuedo-anuerysm but after testing it turned out to be a huge hematoma lying across the femoral artery and nerve. I was kept off work the entire month to let it resolve. I could barely walk. Now, one year later, I still have issues with pain at the insertion site from time to time and numbness in the front of my thigh.
    I hope things work out well for your pt. This is not fun.

    Vickie
  12. Visit  wincha profile page
    0
    I have also heard from people post cath(months after) that they never had a problem with high blood pressure until AFTER their cath. Also one person states that feels something in the chest area that feels funny. Cardiologist has blown it off and it is months later and is still there daily, this feeling.
  13. Visit  nursejohio profile page
    0
    I was early in nursing school when I had this patient in the LTC, she'd had a cath done and had what the nurses explained to me as a "cholesterol shower" They said the cath knocked off tiny bits of the plaque which circulated and lodged in the small vessels of her arms and legs. She had constant throbbing pain, numbness and constantly chilly hands and feet. I'd never heard of it before that pt, and haven't seen any patients with it since either. Whatever the medical rationale is, something happened to her during the procedure that made her miserable for months afterward
  14. Visit  RunningWithScissors profile page
    0
    Wow, pain in the arms, elbows, AND legs??? And getting Diaudid every hour?

    Sounds like he's found his gravy train ticket to IV analgesia; once they have a "heart" history, some drug-seeking individuals will use that to get their foot in the door, and then not only use their prescribed narcs for "chest pain", but other aches and pains as well.

    I recently had a lady with a hx of stents who was admitted with chest pain, acute event ruled out, was getting morphine for a sore throat for DAYS!!!
  15. Visit  evans_c1 profile page
    0
    Yea I am anxious to get back to work to see what has happened with this patient.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top